Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 40, NWS Lubbock, TX

March 23, 2000Yoakum County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Mar 23, 2000, 1:20 AM CST for Yoakum County, Texas. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 23, 2000, 1:20 AM CST (07:20 UTC)
Expired
Mar 23, 2000, 2:00 AM CST
In force
40 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Yoakum County, TX

The radar

The Lubbock radar (KLBB), 109 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 1:20 AM CSTHail 0.75Denver City, TX
Mar 23, 1:25 AM CSTHail 0.88Denver City, TXDenver City PD reported dime to nickel size hail covered the ground.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2000-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2000-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 230721
SVRLBB
TXC501-230800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
120 AM CST THU MAR 23 2000

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YOAKUM COUNTY IN TEXAS

* UNTIL 200 AM CST

* AT 120 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DENVER CITY...MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE PLAINS AND
  DENVER CITY.

AT 120 AM...DENVER CITY PD REPORTED DIME SIZE HAIL.  THIS SEVERE 
THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO QUARTER SIZE AND 
WIND IN EXCESS OF 60 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 806-745-4260.

LAT...LON 3296 10296 3296 10261 3331 10260 3337 10283

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 8:20 PM CST, 5 hours earlier.

Area forecast discussion, Mar 22, 8:20 PM CST, 5 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
820 PM CST WED MAR 22 2000

LINEAR MESOSCALE CONVECTIVE SYSTEM (MCS) HAS DEVELOPED ACROSS THE
EASTERN ZONES. SEVERAL SEVERE THUNDERSTORMS ARE EMBEDDED IN THE LINE
OF DEEP CONVECTION ALONG THE LEADING EDGE OF THE MCS. DEEP
CONVECTION CONTINUES TO PROPAGATE EAST INTO ENVIRONMENT
CHARACTERIZED BY INFLOW OF HIGH LOW-LEVEL THETAE AND STRONG VERTICAL
WIND SHEAR. MAIN SEVERE WEATHER THREAT THUS LOOKS TO BE EAST OF OUR
AREA AT THIS TIME. IN ITS WAKE, PERSISTENT LIGHT TO MODERATE RAIN
WAS NOTED, GENERALLY EAST OF I-27. FLASH FLOOD WATCH STILL OK,
ALTHOUGH AT THIS POINT THE WESTERN PART OF THE WATCH IS TO COVER
POTENTIAL FOR LATE NIGHT ACTIVITY. MEANWHILE, UPPER LOW LOOKS TO
HAVE REFORMED A LITTLE EAST INTO SOUTHWEST NEW MEXICO. THIS IS IN
LINE WITH EARLIER PROGS, AS WELL AS 18Z MESOETA AND LATEST RUC WHICH
BEGINS TO PULL SYSTEM NORTHEAST OVERNIGHT. RUC MOVES STRONG SURFACE
LOW TO THE NORTH, LEADING TO STRONG BOUNDARY LAYER WARM ADVECTION,
ESSENTIALLY REORIENTING THE LOW LEVEL BAROCLINIC ZONE FROM
NORTHEAST-SOUTHWEST, TO NORTH-SOUTH ALONG OUR WESTERN ZONES. DESPITE
THE CURRENT LULL IN ACTIVITY WEST OF THE MCS, SOME REDEVELOPMENT IS
POSSIBLE OVERNIGHT (MAYBE SEVERE AS STEEP LAPSE MOVES EAST) ACROSS
WESTERN HALF OF THE AREA AS THE UPPER SYSTEM MOVES NORTHEAST.
HOWEVER, THE EXISTING MCS MAKES CONFIDENCE IN PROGGED EVOLUTION OF
SURFACE FEATURES UNCERTAIN AT BEST. WILL LOWER POPS A LITTLE ACROSS
WESTERN ZONES, OTHERWISE NO LARGE SCALE CHANGES EXPECTED FOR NOW.

.LBB...FLASH FLOOD WATCH TONIGHT ZONES 23>26-29>32-35>38-41>44

In the hours before

Special weather statement, Mar 22, 7:54 PM CST, 5 hours 26 minutes before
TXZ030>032-036>038-041>044-230215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
754 PM CST WED MAR 22 2000

TORNADO WATCH NUMBER 109 HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES OF WEST TEXAS...

FLOYD   CROSBY   GARZA  LYNN

TORNADO WATCH NUMBER 109 REMAINS IN EFFECT UNTIL 900 PM FOR THE LOW
ROLLING PLAINS INCLUDING THE FOLLOWING COUNTIES...

MOTLEY   COTTLE   DICKENS   KING   KENT   STONEWALL
Special weather statement, Mar 22, 8:29 PM CST, 4 hours 51 minutes before
TXZ031-032-037-038-043-044-230245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
829 PM CST WED MAR 22 2000

TORNADO WATCH NUMBER 109 HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES OF WEST TEXAS...

MOTLEY   DICKENS   KENT

TORNADO WATCH NUMBER 109 REMAINS IN EFFECT UNTIL 900 PM FOR
EASTERN PORTIONS OF THE LOW ROLLING PLAINS INCLUDING THE FOLLOWING
COUNTIES...

COTTLE   KING   STONEWALL
Local storm report, Mar 22, 9:50 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
950 PM CST WED MAR 22 2000

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    3 N DENVER CITY           TX   WIND DAMAGE
03/21/00   YOAKUM                         POWER POLES BROKEN

1145 PM    4 NW DENVER CITY          TX   WIND DAMAGE
03/21/00   YOAKUM                         POWER POLES BROKEN

300 AM     1 E UNION                 TX   .75 INCH HAIL
03/22/00   TERRY

307 PM     5 SW LEVELLAND            TX   .75 INCH HAIL
03/22/00   HOCKLEY

355 PM     4 SW JUSTICEBURG          TX   .88 INCH HAIL
03/22/00   GARZA

423 PM     15 E POST                 TX   1.50 INCH HAIL
03/22/00   GARZA

510 PM     2 S WOLFFORTH             TX   1.75 INCH HAIL
03/22/00   LUBBOCK

518 PM     LUBBOCK                   TX   1.00 INCH HAIL
03/22/00   LUBBOCK

535 PM     SPUR                      TX   .88 INCH HAIL
03/22/00   DICKENS

550 PM     6 N TOKIO                 TX   .88 INCH HAIL
03/22/00   TERRY

645 PM     3 WSW JAYTON              TX   1.75 INCH HAIL
03/22/00   KENT

703 PM     JAYTON                    TX   .88 INCH HAIL
03/22/00   KENT             z

735 PM     9 S GUTHRIE               TX   .75 INCH HAIL
03/22/00   KING

825 PM     11 E GUTHRIE              TX   .75 INCH HAIL
03/22/00   KING

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 6:21 PM CSTSevere Thunderstorm WarningLUBCottle, Motley39 min
Mar 22, 6:29 PM CSTTornado WarningLUBKent31 min
Mar 22, 6:48 PM CSTTornado WarningLUBStonewall27 min
Mar 22, 6:59 PM CSTSevere Thunderstorm WarningLUBKent31 min
Mar 22, 7:29 PM CSTTornado WarningLUBKing46 min
Mar 22, 8:24 PM CSTSevere Thunderstorm WarningLUBStonewall51 min
Mar 23, 1:00 AM CSTFlash Flood WarningLUBKent, King, Stonewall15 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.